Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Pittsburgh, PA

May 31, 2006Coshocton County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 31, 2006, 3:57 PM EDT for Coshocton County, Ohio. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 3:57 PM EDT (19:57 UTC)
Expired
May 31, 2006, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Coshocton County, OH

The radar

The Cleveland radar (KCLE), 119 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:30 PM EDTFLASH FLOODCoshocton, OHURBAN STORM DRAIN FLOODING IN CITY OF COSHOCTON.
May 31, 4:45 PM EDTFLASH FLOOD2 Nne Coshocton, OHFLOODING ON COUNTY ROAD 621 AND COUNTY ROAD 10 NEAR CANAL LEWISVILLE OH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 311959
FFWPBZ
OHC031-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
357 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COSHOCTON COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 352 PM EDT...VERY HEAVY RAIN INDICATED BY RADAR WITH OVER TWO
INCHES IN THE PAST 40 MINUTES NEAR THE CITY OF COSHOCTON. RAPID
STREAM RISES CAN BE EXPECTED IN MILL CREEK JUST NORTH OF 
COSHOCTON AND URBAN FLOODING IS LIKELY IN THE CITY OF COSHOCTON.

KEEP CHILDREN AWAY FROM STREAMS...CREEKS...SEWERS...CULVERTS...AND
LOW LYING AREAS. CHILDREN CAN EASILY BE SWEPT AWAY BY THE RAPIDLY
MOVING WATER.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4042 8174 4022 8176 4024 8211 4042 8211

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:10 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT WED MAY 31 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
UPPER HIGH/RIDGE OVER WESTERN PENNSYLVANIA CLEARLY EVIDENT BY
WATCHING IR SAT LOOP. CLOUDS ACROSS LAKE ERIE ARE MOVING NORTHEAST
AND CLOUD COVER ACROSS SOUTHERN WEST VIRGINIA IS MOVING SSW. ATTM
SCATTERED CONVECTION IS ROTATING CLOCKWISE AROUND OUR FORECAST AREA.
EARLY THIS AFTERNOON THE NEAREST THUNDERSTORM IS JUST EAST KMFD.
DURING THE AFTERNOON AND EVENING HOURS WE EXPECT TO SEE AN INCREASE
IN CONVECTION AS CONDITIONS ARE VERY UNSTABLE. WE ARE IN SLIGHT RISK
AREA FOR DAY ONE AND THIS LOOKS REASONABLE. GREATEST THREAT OF
SEVERE WEATHER IS DUE TO DAMAGING TSTM WINDS AND HEAVY RAIN FROM
SLOW MOVING TSTMS. COOL FRONT MOVES THROUGH OUR AREA AROUND SUNRISE
THURSDAY BRINGING TEMPS DOWN TO NEAR NORMAL LEVELS. MAIN COLD FRONT
MOVES THROUGH THURSDAY NIGHT/FRIDAY MORNING TAKING TEMPS BELOW
NORMAL.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
SURFACE FRONT WILL CONTINUE TO MAKE SLOW PROGRESS EAST OF THE
FORECAST AREA FRIDAY. WILL KEEP LIKELY POPS FOR SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT AND CHANCE POPS FOR FRIDAY.

AN UPPER TROUGH WILL PUSH ACROSS THE GREAT LAKES SATURDAY AND INTO
NEW ENGLAND BY SUNDAY. ASSOCIATED COLD POOL ALOFT SHOULD KEEP
ATMOSPHERE UNSTABLE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY DURING THE DAYLIGHT PERIODS SATURDAY AND SUNDAY.

MONDAY AND TUESDAY SHOULD BE DRY. THE NEXT SYSTEM WILL BRING A
CHANCE OF SHOWERS INTO THE REGION TUESDAY NIGHT AND WEDNESDAY.

&&

.AVIATION...
MVFR/IFR CONDITIONS IN SCATTERED SHOWERS AND TSTMS THROUGH THURSDAY.
ALSO MVFR VSBYS IN BR/HZ AROUND SUNRISE. OTHERWISE...OUTSIDE OF PCPN
AND BR/HZ AREAS EXPECT VFR CONDITIONS. SOUTH TO SOUTHWEST WINDS THIS
AFTERNOON AND EVENING AT 5 TO 10 KTS SHIFTING TO WEST THEN NORTHWEST
AT SAME SPEEDS AROUND DAYBREAK THURSDAY. GUSTY WINDS IN/NEAR TSTMS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 31, 11:01 AM EDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED MAY 31 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-011515-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
1101 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT WILL SLOWLY MOVE TOWARD THE AREA LATER
TODAY AND OVERNIGHT. IN ADVANCE OF THE COLD FRONT SHOWERS AND
THUNDERSTORMS WILL DEVELOP. THE MAIN THREAT WILL BE DAMAGING
WINDS AND VERY HEAVY RAINFALL. STORMS THAT DEVELOP WILL BE SLOW
MOVING PRODUCING HEAVY RAIN OVER AN EXTENDED PERIOD. ACTIVITY
SHOULD DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 31, 2:24 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
224 PM EDT WED MAY 31 2006

WVZ041-311930-
TUCKER WV-
224 PM EDT WED MAY 31 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUCKER...

AT 222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF GATZMER.  THIS
STORM WAS NEARLY STATIONARY.  THIS STORM WAS PART OF A BROKEN LINE
OF STORMS FORMING ALONG THE RIDGES.  THESE STORMS MAY GENERATE WIND
GUSTS TO 50 MPH THIS AFTERNOON AND WILL GENERATE RAINFALL AT THE
RATE OF ONE TO TWO INCHES PER HOUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
GATZMER

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS DEVELOP...AND BE ESPECIALLY
ALERT TO LOCALIZED HEAVY RAINFALL AND FLOODING THIS AFTERNOON.  MOVE
TO HIGH GROUND SHOULD FLOOD WATER THREATEN.

PLEASE STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 31, 2:42 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT WED MAY 31 2006

MDZ001-311945-
GARRETT MD-
242 PM EDT WED MAY 31 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 36 MILES NORTHWEST OF NEW
GERMANY...OR ABOUT OVER HOPWOOD.  THIS STORM WAS NEARLY STATIONARY
AND PART OF A BROKEN LINE OF STORMS FORMING ALONG THE RIDGES.  THESE
STORMS MAY GENERATE WIND GUSTS TO 50 MPH THIS AFTERNOON AND WILL
GENERATE RAINFALL AT THE RATE OF ONE TO TWO INCHES PER HOUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...BIG
RUN STATE PARK...MERRILL...NEW GERMANY AND PINEY GROVE.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS DEVELOP...AND BE ESPECIALLY
ALERT TO LOCALIZED HEAVY RAINFALL AND FLOODING THIS AFTERNOON.  MOVE
TO HIGH GROUND SHOULD FLOOD WATER THREATEN.

PLEASE STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 31, 2:47 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT WED MAY 31 2006

MDZ001-311945-
GARRETT MD-
247 PM EDT WED MAY 31 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
GARRETT...

AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHEAST OF PINEY GROVE.
THIS STORM WAS NEARLY STATIONARY AND PART OF A BROKEN LINE OF STORMS
FORMING ALONG THE RIDGES.  THESE STORMS MAY GENERATE WIND GUSTS TO
50 MPH THIS AFTERNOON AND WILL GENERATE RAINFALL AT THE RATE OF ONE
TO TWO INCHES PER HOUR.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FINZEL...MERRILL...NEW GERMANY AND PINEY GROVE

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS DEVELOP...AND BE ESPECIALLY
ALERT TO LOCALIZED HEAVY RAINFALL AND FLOODING THIS AFTERNOON.  MOVE
TO HIGH GROUND SHOULD FLOOD WATER THREATEN.

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, May 31, 3:28 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
328 PM EDT WED MAY 31 2006

OHZ039-048-312030-
COSHOCTON OH-TUSCARAWAS OH-
328 PM EDT WED MAY 31 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
TUSCARAWAS AND COSHOCTON...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER COSHOCTON...MOVING NORTHEAST AT
10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...BALTIC...CONESVILLE...COSHOCTON...GNADENHUTTEN...
  NEWCOMERSTOWN...STONE CREEK...SUGARCREEK...WARSAW AND WEST
  LAFAYETTE

THESE STORMS MAY GENERATE SOME WIND GUSTS UP TO 50 MPH AND LOCALLY
HEAVY RAINFALL AT THE RATE OF ONE TO TWO INCHES PER HOUR.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:38 PM EDTSevere Thunderstorm WarningPBZCoshocton67 min

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.